Hail, Laramie
- When
- June 16, 2:40 PM MST
- Where
- Laramie County, 2 mi NE of (Cys)cheyenne Airport
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.180, -104.780
NWS Employee reports quarter size hail.
A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong upper-level shortwave and ample low to mid-level moisture brought severe overnight convection to southeast Wyoming and western Nebraska. Impacts were mainly large hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 1:48 PM MST, 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 248 PM MDT Mon Jun 16 2025 .KEY MESSAGES... - Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for scattered strong to severe thunderstorms and locally heavy rainfall. - Expect a cool down for Tuesday before a warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 246 PM MDT Mon Jun 16 2025 Active and stormy weather continues today with yet another round of afternoon/evening showers and thunderstorms expected to begin in the next few hours. The axis of a strong upper level ridge remains over the area with southwest flow to our west continuing to advect a train of shortwave troughs inland from the Pacific. While deeper Pacific moisture is beginning to stream in aloft, dry air remains fairly entrenched as a deep mixed layer over Carbon and Albany counties, and an elevated dry layer over the High Plains. Inverted-v soundings west of the Laramie range will lead to another potential for gusty showers producing winds of 50 to 70 MPH with decent moisture mass moving in aloft. Cloud bases at above 500-mb are well- above the freezing level and suggest the continued potential for very strong winds through the early evening hours. Further east, the setup is very similar to the last several days with plentiful moisture in a shallow near surface layer, indicated by dewpoints in the upper 50s to low 60s for most of the Nebraska panhandle and parts of eastern Wyoming along and north of the North Platte River Valley. Still, RAP soundings indicate the dry air layer is still present aloft mainly between 500 and 700-mb. This is contributing strong CIN once again for most of the High Plains. The cap appears to be a little bit stronger than it was 24 hours ago with the strongest values generally in far eastern Wyoming. The cap is slightly weaker in the stretch from about Sidney to Alliance. While this suggests higher probabilities for a low-end scenario to play out today, we have the added player of more potent forcing compared to the last several days. A stronger shortwave trough approaching from the west will increase overrunning lift, which should help add lift and moisture to the dry layer and thus gradually erode the cap. Forecast models indicate the dry layer should be sufficiently weak by about 5 to 6PM to allow a few updrafts to break through. All together, there is a little higher uncertainty today regarding the severe weather potential, but storms that manage to get going will have access to a potent severe weather environment and thus be capable of producing large hail, damaging winds, and perhaps an isolated tornado. Lapse rates remain very steep along with plentiful (but capped) instability, and the strongest vertical wind shear we have seen over the last few days. After about 9PM, the mid-level dry layer will be gone, but a surface cool front will aggressively push westward as surface high pressure settles in to our north and northeast. This will probably close the window for surface based convection, but we may still see elevated convection continuing well into the evening thanks to the steady isentropic lift overtop areas of frontogenesis. This looks most favorable along and north of the US-20 corridor, but we could see scattered showers and/or isolated thunderstorms almost anywhere. Retained low end (20 to 30%) PoPs throughout the night and into Tuesday morning to account for this. Active and stormy weather will continue for Tuesday, but with a much different overall setup compared to the last few days. Capping will not be much of an issue tomorrow. Instead, we will have moist soundings across nearly the entire atmospheric profile, pushing precipitable water to near the climatological 90th percentile. With cooler temperatures in place, expect weaker instability and more modest lapse rates with marginal shear. However, decent forcing and plentiful moisture should still allow for scattered to numerous showers and thunderstorms to develop in the late morning to early afternoon hours. Convective parameters are expected to be sufficient to support some strong to severe thunderstorms. A few hi-res models suggest the possibility for storms to linearize, which suggests a strong wind threat. Large hail is also possible, but the more modest lapse rates and saturated soundings point slightly more towards larger amounts of small hail and/or rainfall. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 246 PM MDT Mon Jun 16 2025 Wednesday...Northwest flow aloft prevails, and with the low and mid levels drying out and warming temperatures aloft providing convective inhibition, no showers or thunderstorms are expected. Maximum temperatures in the upper 70s to lower 80s. Thursday...Zonal flow develops and with warm temperatures aloft and relatively dry low and mid levels, dry conditions will continue. 700 mb temperatures near 13 Celsius will yield high temperatures from the mid 80s to mid 90s. Friday-Sunday...The flow aloft backs to southwest. With dry low and mid levels and warm temperatures aloft, dry weather will continue. Highs from the upper 80s to near 100 degrees Friday and Saturday, with a bit cooler temperatures for Sunday as 700 mb temperatures lower to near 16 Celsius. Monday...After a cold frontal passage, and 700 mb temperatures near 12 Celsius, high temperatures will be cooler, in the mid 60s to mid 70s. Looks like enough low and mid level moisture to produce isolated late day showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1114 AM MDT Mon Jun 16 2025 Thunderstorms, low ceilings, and potential fog highlight the primary aviation weather concerns for eastern Wyo and western Neb this forecast period. VFR this afternoon will give way to increasing cloudiness and precip this evening. Some storms will be strong or severe with wind gusts 50+ kts and large hail, particularly for Neb terminals. Overnight, the thunder threat generally transitions to low clouds and fog, including IFR in the panhandle. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Watch until 8 PM MDT this evening for WYZ109-110-115. NE...None. && SHORT TERM...MN LONG TERM...RUBIN AVIATION...DS
Hazardous Weather Outlook National Weather Service Cheyenne WY 251 PM MDT Mon Jun 16 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-172100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 251 PM MDT Mon Jun 16 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Scattered thunderstorms this afternoon and evening will once again have the potential to become strong to severe. A few isolated showers or storms may continue into the overnight hours. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY - Scattered to numerous showers and thunderstorms are expected Tuesday across much of the area. A few storms will have the potential to become strong to severe. - Expect a cool down for Tuesday before a warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
149 PM MDT Mon Jun 16 2025
WYZ110-113>116-162100-
South Laramie Range WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
149 PM MDT Mon Jun 16 2025
...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND SOUTHERN ALBANY
COUNTIES THROUGH 300 PM MDT...
At 147 PM MDT, Doppler radar was tracking gusty showers extending
from near Saratoga Lake to near Wild Horse Ranch. Movement was
northeast at 20 mph.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Travel may be difficult at times.
Locations impacted include...
Laramie, West Laramie, Elk Mountain, Antelope Buttes, Rogers Canyon,
Bosler, Turpin Reservoir, McFadden, Bow River Campground, Laramie
Regional Airport, Deep Creek Campground, and Arlington.
This includes Interstate 80 in Wyoming between mile markers 255 and
311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4178 10644 4151 10537 4126 10567 4148 10673
TIME...MOT...LOC 1947Z 241DEG 16KT 4153 10664 4137 10584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DSSpecial Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Mon Jun 16 2025
WYZ117-118-162200-
Central Laramie County WY-South Laramie Range Foothills WY-
331 PM MDT Mon Jun 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or near Cheyenne, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Ranchettes, Cheyenne
Regional Airport, Frontier Park, North Cheyenne, and Warren AFB.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 12 and 26.
Interstate 80 in Wyoming between mile markers 368 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 10482 4125 10497 4145 10480 4115 10447
TIME...MOT...LOC 2131Z 242DEG 12KT 4123 10480
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NatoliThe Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
6 hail. Local standard time, as filed.
NWS Employee reports quarter size hail.
Public reports quarter size hail.
Public reports quarter size hail.
Time estimated via radar. Emergency manager reports golf ball size hail.
Public reports golf ball size hail.
Public reports half dollar size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262802, 1262804, 1262805, 1262806, 1262807, 1262808.